Knitnut.net.

Watch my life unravel...

Categories

Archives

Top Canadian Blogs - Top Blogs

Local Directory for Ottawa, ON

Subscriptions

Also, I look like shit

My neurologist switched me to daily Topamax for migraine prevention a couple of months ago. Topamax is an anti-seizure medication. At first it didn’t work. I had a non-stop headache for weeks. But then the headache went away. I haven’t had a migraine for a few weeks now, which is nice. But I still have the Topamax side effects.

The big one is cognitive impairment. One of Topamax’s nicknames is Dopamax, because it makes you dopey.

I have very little working memory. I can’t keep anything in mind long enough to make good use of it. I also have trouble with reading comprehension. Things I would normally figure out quickly – like instructions aimed at average people – leave me frustrated, because I forget the first part before I get to the end. I have to keep starting over. Everything seems too complicated, even things that I know aren’t complicated.

Then there’s the place in my brain where I store useful information, like passwords, phone numbers, names, and everyday words. This information is only intermittently available now.

I struggle with seeing how things relate to each other. I can only look at one thing at a time. I can look at one sentence, one object, or one idea, the simpler the better. I have a hard time trying to grasp the big picture, anything in a larger context, anything in motion.

I also struggle to explain things, or to ask a simple question. Writing takes much longer than it used to, and speaking is downright clumsy.

I used to be a morning person. Since I was sharpest in the morning, I’d plan my day accordingly. I’d use my mornings for things that required the most creativity or brain power, and my afternoons for other things. I’m no longer a morning person. I wake up exhausted and mentally sluggish, like my brain is full of glue, and I go downhill from there.

Also, I look like shit.

I know my impairment is noticeable to other people, too. Strangers are treating me differently. People who work in customer service are taking more time with me, they’re slowing down and explaining things to me, they’re offering to write things down for me. I think this is great. While it’s distressing for me to be noticeably ‘slow’, it’s reassuring that other people are accommodating my needs as required, and not being jerks about it. (Ironically, the exception is my neurologist, who kept me waiting for 45 minutes, then rushed me through my appointment and had no time for questions.)

The timing sucks. I need my brain to be working at full capacity – and then some – until the end of March. I’d rather have migraines than these side effects, but even if I were to stop taking Topamax today, it would take a couple of months to taper off, get rid of the side effects and get my brain back.

The neurologist says the side effects might go away on their own.

20 comments to Also, I look like shit

  • Connie

    I took topomax several years ago for migraine prevention and could not stand the side effects. I stopped after about 6 weeks. Yuck! I hope you find something that works. Menopause worked for me. ( TMI?)

  • Not TMI. I was optimistic that I would be in the 80% whose migraines were relieved by menopause, especially since that was the pattern in my family. However I recently crossed that threshold and it seems I bucked the trend. Was it the cognitive side effects that you couldn’t stand, or something else?

  • Iris

    Take heart. My monthly hormonal migraines were worst in peri- and immediately post menopause, but they have leveled off and lessened in severity ever since. I, too, was put on Topamax at that time, at the minimum dose because the side effects were debilitating, which only worked because I also changed my diet per Buchholz’s book, Heal Your Headache, 123. Word of warning, another side effect of Topamax is kidney stones, and when I developed those I DC’d it. So make sure you stay well-hydrated on the Topamax.

  • grace

    You should see the scar I have from passing out from a migraine this summer. Estimates have been from 10 to 18 stitches but who can drive to emerg with no vision. . . No fun.

  • Deb

    Have you tried any alternative medicine…talked to a naturopath?

    • No…at this point the whole thing is so complicated I can’t add anything else to the mix. And I can’t just stop taking what I’m taking – I have to taper off. So if I start taking new stuff, I’ll have no idea what’s working and what’s not.

  • Carmen

    Susan, what really perturbs me here is that your specialist did not make the time to take your questions. That is not good, but then, you know that. All medications are not good for all cases or all people. Perhaps you are one of those. Can you not make another appointment to see him soon? (I know the answer to that oneā€¦) Is there a way of seeing someone else? (I know the answer to that one too!) How about your gp, could s\he help???
    Good luck! I understand you when you think migraines are perhaps better than this spacy feeling.

    • My GP is the opposite of the specialist – she always makes time for me. She wants me to taper off the topamax. The specialist wants me to stay on for another month and see if the side effects dissipate, since it’s working for the migraines. I figure I’m in this far, I might as well hang in for another month and see what happens. I don’t know if that makes any sense.

      (In fairness, it occurs to me I might have been hasty in my blog post in blaming everything on the topamax…..I know a lot of it is the side effects, but I’m also under a lot of stress from work, from the impending move tomorrow, and I’ve had a lot of insomnia…all of which is contributing to the problem.)

  • Wow…those are some serious side effects. I really feel for what you must be going through – such a tough choice to make, between headaches and this kind of mental fog. Hope you find the right balance soon.

  • Connie

    Cognitive they were. I felt disconnected from my life! I had a panic attack which was the one and only time I’ve ever had one, that’s when I stopped. Menopause was 9 years ago, they stopped within a few years of that. I get one maybe 2-3 times a year now.

    • I’m having weirdly high levels of anxiety too, but I don’t know if it’s the topamax or just the chaotic nature of my life right now, with all the stress of moving and work and everything else. Keeping my fingers crossed that after the move tomorrow I start to regain my equilibrium. (They should invent a drug to counteract the side effects of topamax.)

  • Bev Blais

    Zoom. Thought you might like to know I’ve carried on with my blog site and it has been very rewarding. I have not commented but have continued to read yours and enjoyed the chatty atmosphere and your journey through engagement, marriage and melding. I’m so sorry to hear about what you’re experiencing. That’s truly nasty and I only hope the side effects will dissipate as time goes on. Since I have no experience with migraine headaches or Topamax I can only offer sympathy. Bev

  • Bev Blais

    Wish I could offer more. Site is Bev’s Corner.ca. You can google it or put it in your browser.

    Would someday love your comments. Think for the moment you have your hands full.

    Bev

  • mycho saniac

    unpacking, eh? Perfect time to deploy the ‘reminder note’ – in one extreme case*, an anonymous male subject reports improvements only after finally learning to write notes about already forgotten notes! *(i have researched this particular case extensively, i seem to recall, in my renowned capacity as authority on things ‘scattered’…)

  • Hello there, You’ve done an excellent job.
    I will certainly digg it and for my part suggest to my friends.

    I’m sure they’ll be benefited from this site.

    Also visit my website: estate planning attorney vermont